J Korean Soc Emerg Med.  2016 Feb;27(1):134-138. 10.0000/jksem.2016.27.1.134.

Case of Ischemic Colitis Associated with Pseudoephedrine

Affiliations
  • 1Department of Internal Medicine, National Police Hospital, Seoul, Korea. tgw@naver.com

Abstract

Ischemic colitis is the consequence of a sudden reduction in colon blood supply, which in turn results in ischemic injury. The splenic flexure and rectosigmoid junction are the areas most often affected. Ischemic colitis occurs with greater frequency in the elderly and is caused by various medications and procedures. Pseudoephedrine acts as a vasoconstrictor directly affecting adrenal receptors of nasal mucous membrane. Pseudoephedrine occasionally causes vascular insufficiency due to intense vasoconstriction, even at standard doses. Ischemic colitis associated with pseudoephedrine has been reported in other countries,, but it has never been reported in Korea. In this paper, we describe 3 cases of ischemic colitis that occurred after taking pseudoephedrine for nasal congestion.

Keyword

Ischemic colitis; Pseudoephedrine; Gastrointestinal hemorrhage

MeSH Terms

Aged
Colitis, Ischemic*
Colon
Colon, Transverse
Estrogens, Conjugated (USP)
Gastrointestinal Hemorrhage
Humans
Korea
Mucous Membrane
Pseudoephedrine*
Vasoconstriction
Estrogens, Conjugated (USP)
Pseudoephedrine
Full Text Links
  • JKSEM
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2022 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr